Warning about potentially lethal heroin on Hamilton's streets
Eight heroin overdoses in the last two days have prompted Hamilton police to issue a warning to users of the drug that there’s a potentially deadly supply.
Police are warning heroin users to shoot up with other people, and to know that the current grade on Hamilton streets is “potentially lethal,” said Acting Det. Sgt. Phil Peckford from the Hamilton Police Service vice and drug unit.
There haven’t been any deaths traced directly back to the heroin, Peckford said. But eight overdoses in 48 hours is unusual.
“We haven’t had any seizures to indicate it’s been mixed with anything potentially lethal, but the heroin itself is lethal,” he said.
Public health officials are also aware of the toxic supply, Peckford said. He warns heroin users to cut back their doses, not use alone and to call 911 if they feel unwell after using.
With a heroin overdose, “you go into respiratory and circulatory distress,” he said. “You get awfully drowsy or sleepy. Often you can’t wake them up.”
Hamilton has seen an explosion of heroin in the past year because of the prevalence of OxyNEO, Peckford said.
OxyNEO was introduced to replace Oxycontin, a highly addictive prescription painkiller, and is harder to crush and shoot. So users are turning to heroin.
“We have a lot of sick people out there addicted to that,” he said of Oxycontin. “They had to replace that with something.”
Anyone who can help with drug investigations should call Hamilton Police Service’s vice and drug branch at 905-546-3883 or Crime Stoppers at 1-800-222-TIPS.